Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 182, NWS Amarillo, TX

September 19, 1997Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 19, 1997, 7:51 PM CDT for Dallam County, Texas. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 1997, 7:51 PM CDT (00:51 UTC)
Expired
Sep 19, 1997, 9:00 PM CDT
In force
69 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:58 PM CDTThunderstorm Wind 61Perico, TXMobile home in transit was blown off the highway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS1 KAMA 200054 RRA
SVRAMA
TXC111-200200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
751 PM CDT FRI SEP 19 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...DALLAM COUNTY
 
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES NORTHWEST OF DALHART ON U.S. HIGHWAY 87
MOVING NORTHEAST AT 30 MILES AN HOUR. THE STORM WILL MOVE TO U.S.
HIGHWAY 385 ABOUT 25 MILES NORTH OF DALHART BY 840 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:35 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 19, 2:35 PM CDT, 5 hours 16 minutes before
FPUS3 KAMA 191935
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT FRI SEP 19 1997

AT 19Z LEADING EDGE OF STRONG CANADIAN SFC COLD FRONT WAS MOVING
THRU NRN TX PNHDL...AND IS EXPECTED TO CONTINUE ITS SWD MOVEMENT
THRU SRN TX PNHDL THIS EVENING. PRECIP BREAKING OUT OVER TX PNHDL.
PLAN ON GOING WITH DECENT POPS ALONG WITH TREND TOWARDS MUCH COOLER
WX.

COLD FRONT TO BE WELL S OF FCST AREA BY 12Z SAT...WITH CLOUDY AND
RATHER DAMP CONDITIONS EXPECTED AS MOIST UPSLOPE FLOW BEGINS AT
LOWEST LEVELS WHILE SWRLY FLOW PREVAILS ABV. COMBINATION OF UPSLOPE
AND OVERRUNNING OF THE SHALLOW COOL AIR DOME SUPPORTS DISMAL FCST.
UNSEASONABLY COOL TEMPS FOR THE NEXT TWO DAYS EXPECTED.

12Z ETA/NGM/AVN IN GOOD AGREEMENT THRU 48 HRS WITH A HIGHLY
AMPLIFIED PATTERN AT UPPER LVLS...FEATURING RIDGING OVER WRN CANADA
AND DEEP ERN US TROF. WESTERLIES UNDERCUT THE RIDGE SUCH THAT A
CUTOFF LOW EVOLVES OVER THE GREAT BASIN...WHICH IS EXPECTED TO MOVE
LITTLE DURG THE NEXT 48 HRS. THIS SHOULD HELP KEEP WX UNSETTLED OVER
MUCH OF FCST AREA. ALL MODELS ARE ALSO IN DECENT AGREEMENT AT THE
SFC...WITH STRONG CANADIAN HIGH PLUNGING SEWD AND CENTERED OVER WRN
IA BY SUN MORNING. PROGGED SCENARIO DISCUSSED ABV SUGGESTS CHC POPS
THRU THE WEEKEND. PRECIP AFTER TNGT SHOULD BE IN FORM OF LIGHT RAIN.
PLAN ON RETAINING INTEGRITY OF PREVIOUS PCKG WITH CHC POPS THRU SUN.

A BIG BIG QUESTION REMAINS DURG THE EXTENDED PERIODS WITH TRACK OF
HRCN NORA. ANOTHER CONCERN REGARDS HANDLING OF CUTOFF/CLOSED LOW NOW
DVLPG OVER GREAT BASIN. THERE IS CERTAINLY THE PSBLTY OF MOISTURE
STREAMING NEWD FROM HRCN NORA INTO SWRN US...SO I WILL THROW OUT THE
YELLOW FLAG TO FUTURE SHIFTS AND SUGGEST THIS HRCNS PROGRESS BE
MONITORED CLOSELY. BASED ON ABV AND INFO CONTAINED IN PMDEPD...
PMDMRD...TCDEP1...AND MANUAL LONG RANGE PROGS...HAVE DECIDED TO
INSERT MENTION OF PRECIP DURG THIS TIME FRAME AND ERROR ON THE SIDE
OF CAUTION. PRELIM VALUES FOLLOW.

DHT 51/58/43/58  5554
GUY 51/58/43/58  5544
AMA 53/61/45/59  5544

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.